Alert archive / Texas / Tornado Warnings in 2020
Tornado Warning 4, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this tornado warning at Jan 11, 2020, 12:17 AM CST for Harris County, Texas. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jan 11, 2020, 12:17 AM CST (06:17 UTC)
- Expired
- Jan 11, 2020, 12:30 AM CST
- In force
- 13 min
- Issued by
- NWS Houston/Galveston, TX
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Harris County, TX
The radar
The Houston radar (KHGX), 24 km from the middle of the area, began a volume at 06:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 10, 9:09 PM CST | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 6.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2102 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 501 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 197 m²/s²
- 0-3 km storm-relative helicity
- 232 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 9.2
The text
As transmitted.
359
WFUS54 KHGX 110617
TORHGX
TXC201-110630-
/O.NEW.KHGX.TO.W.0004.200111T0617Z-200111T0630Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Houston/Galveston TX
1217 AM CST Sat Jan 11 2020
The National Weather Service in League City has issued a
* Tornado Warning for...
Southeastern Harris County in southeastern Texas...
* Until 1230 AM CST.
* At 1217 AM CST, a severe thunderstorm capable of producing a
tornado was located over Hobby Airport, or over Greater Hobby Area,
moving east at 40 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Edgebrook Area around 1220 AM CST.
South Houston, South Belt / Ellington, Meadowbrook / Allendale,
Park Place and Harrisburg / Manchester around 1225 AM CST.
Deer Park, northern Clear Lake, Ellington Field and southern
Houston Ship Channel around 1230 AM CST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 2960 9509 2959 9528 2960 9528 2960 9533
2959 9534 2959 9542 2968 9541 2975 9512
TIME...MOT...LOC 0617Z 260DEG 36KT 2964 9530
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$2 follow-up statements
284
WWUS54 KHGX 110630
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
1230 AM CST Sat Jan 11 2020
TXC201-110636-
/O.EXP.KHGX.TO.W.0004.000000T0000Z-200111T0630Z/
Harris TX-
1230 AM CST Sat Jan 11 2020
...THE TORNADO WARNING FOR SOUTHEASTERN HARRIS COUNTY WILL EXPIRE AT
1230 AM CST...
The tornadic thunderstorm which prompted the warning does not have
as strong of rotation...but will continue to be monitored. Should it
tighten back up another tornado warning may be required. in the
meantime...a severe thunderstorm warning remains in effect until
115 am and strong damaging winds remain possible.
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
LAT...LON 2960 9509 2959 9528 2960 9528 2960 9533
2959 9534 2959 9542 2968 9541 2975 9512
TIME...MOT...LOC 0626Z 263DEG 31KT 2965 9524
$$608
WWUS54 KHGX 110631
SVSHGX
Severe Weather Statement
National Weather Service Houston/Galveston TX
1231 AM CST Sat Jan 11 2020
TXC201-110640-
/O.EXP.KHGX.TO.W.0004.000000T0000Z-200111T0630Z/
Harris TX-
1231 AM CST Sat Jan 11 2020
...THE TORNADO WARNING FOR SOUTHEASTERN HARRIS COUNTY HAS EXPIRED...
The storm which prompted the warning has weakened, and no longer
appears capable of producing an imminent tornado.
Therefore, the warning has been allowed to expire. However gusty
winds are still possible with this thunderstorm and the potential
for another tornado can increase with little warning.
A Tornado Watch remains in effect until 400 AM CST for southeastern
Texas.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
League City.
Remember, a Severe Thunderstorm Warning still remains in effect
until 115 AM.
LAT...LON 2960 9509 2959 9528 2960 9528 2960 9533
2959 9534 2959 9542 2968 9541 2975 9512
TIME...MOT...LOC 0630Z 260DEG 36KT 2966 9518
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this tornado warning went out at Jan 10, 6:51 PM CST, 5 hours 26 minutes earlier.
Area forecast discussion, Jan 10, 6:51 PM CST, 5 hours 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
651 PM CST Fri Jan 10 2020
.SHORT TERM [Tonight Through Saturday Afternoon]...
9 PM to 1 AM Severe Thunderstorm and Tornado threat across the
region.
Very strong signature for an episode of severe weather
across the region overnight. Off the chart helicity values evident
in the CLL TAMU 21Z special sounding and the CRP/LCH 00Z all
showing strong to very strong shear across the region. As the
upper trough gets closer expect the narrow/small cap to erode and
strong to severe thunderstorms to develop. All this wind is
feeding in from the Gulf thanks to record breaking high pressure
over Bermuda and the vigorous upper low over TX/NM. LLJ of 50-65
knots exceeding the 30 year record for inflow at this time of year
and IVT is in the 6-7 standard anomaly! Tornado threat and these
could be strong tornadoes from discrete cells ahead of the line a
big concern overnight which quite a few of the high res models
are alluding to in the eastern CWA (roughly east of I-45) in the 9
pm to 2 am time frame. Closer to the front in the northwestern
counties still a potent tornado threat as well but may be more
embedded within the line. Strong damaging winds a large threat as
well across the region.
Showers near College Station were moving at 64 knots earlier...so
needless to say these are very likely to be extremely fast moving
storms!
On a different note have lowered temperatures after 5 am
throughout the day tomorrow given the current CAA trends and short
term guidance.
45
&&
.AVIATION [00Z TAF Issuance]...
MVFR-IFR conditions blanket the region. Strong to severe
thunderstorms will move through the area terminals and impact
window looks to be 02 to 11z...stronger storms in the 03-08z time.
Gusty winds in excess of 30 knots visibility plunging with the
heavy very fast moving downpours.
Conditions rapidly improving after 11z and by late morning will
just have some AC/CI or SKC conditions. Gusty northwest winds on
tap throughout the afternoon.
45
&&
.PREV DISCUSSION /Issued 330 PM CST Fri Jan 10 2020/...
.LONG TERM [Saturday Night Through Friday]...
Saturday night will be the coldest night of the weekend and on through
next week with lows near or a couple degrees above freezing generally
to the north of the I-10 corridor. Gradually warming temperatures then
begin on Sunday and continue until the next cold front moves through
the area late Wednesday or Wednesday night. Before the front comes,
we expect to see highs getting back into the 70s on Tuesday and Wednesday.
After the front moves on through, we will cool back down, but freezing
temperatures are not anticipated at this time.
As for rain, chances come back into the forecast beginning late Sunday
and on Monday as moisture levels begin to rise again, and they persist
until the midweek front. This front doesn't make it too far off the
coast, so will keep lingering rain chances in the forecast. 42
.MARINE...
Strong onshore winds will persist through the late evening hours or
just before a long ragged line of thunderstorms move across the
local bay and Gulf waters from around midnight tonight through 3 or
4 AM tomorrow morning. Overnight storms will rapidly deteriorate
conditions...a quick strengthening of variable winds to over 40
knots and agitated seas. Small Craft Advisories will be in effect
for all waters except for Galveston Bay (where Cautions are in
effect) and, if possible, smaller craft should remain in port
through tomorrow afternoon.
Once thunderstorms and showers travel east of the area, expect
strong northwest winds to kick in across the western waters at mid
morning...eastern waters during the late morning hours. These
offshore winds will stay up in the near 20-25 knot to near gale gust
range through 4 or 5 PM before quickly falling off Saturday evening.
Backing high pressure moving over the Southeastern U.S. on Sunday
will have winds veering back around to east-southeast Sunday
morning. 31
&&
.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL) 44 52 33 62 44 / 100 0 0 0 0
Houston (IAH) 52 56 37 63 49 / 100 0 0 0 20
Galveston (GLS) 57 59 47 63 57 / 100 0 0 0 40
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...Small Craft Advisory until 6 PM CST Saturday for the following
zones: Coastal waters from Freeport to Matagorda Ship
Channel TX out 20 NM...Coastal waters from High Island to
Freeport TX out 20 NM...Matagorda Bay...Waters from
Freeport to Matagorda Ship Channel TX from 20 to 60
NM...Waters from High Island to Freeport TX from 20 to 60
NM.
SMALL CRAFT SHOULD EXERCISE CAUTION through Saturday afternoon
for the following zones: Galveston Bay.
&&
SHORT TERM/AVIATION/MARINE...45
PUBLIC/SOCIAL MEDIA...41/42In the hours before
Special weather statement, Jan 10, 11:33 PM CST, 44 minutes before
Special Weather Statement National Weather Service Houston/Galveston TX 1133 PM CST Fri Jan 10 2020 TXZ212-213-226-227-236-237-110615- Inland Brazoria TX-Waller TX-Inland Matagorda TX-Wharton TX- Inland Harris TX-Fort Bend TX- 1133 PM CST Fri Jan 10 2020 ...Line of Strong Thunderstorms Continuing Eastward... At 1133 PM CST, Doppler radar was tracking strong thunderstorms along a line extending from near Katy to 8 miles southwest of Boling-Iago. Movement was east at 25 mph. Winds in excess of 30 mph will be possible with these storms. Locations impacted include... Western Pearland, Sugar Land, Missouri City, Rosenberg, Stafford, Bellaire, Humble, West University Place, Katy, Richmond, Jersey Village, Hunters Creek Village, West Columbia, Bunker Hill Village, Piney Point Village, Downtown Houston, Greenway / Upper Kirby Area, Spring Branch North, Second Ward and Greater Greenspoint. PRECAUTIONARY/PREPAREDNESS ACTIONS... These storms may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A Tornado Watch remains in effect until 400 AM CST for southeastern Texas. LAT...LON 2998 9524 2907 9558 2908 9611 2985 9582 TIME...MOT...LOC 0533Z 262DEG 23KT 2979 9579 2916 9602
Local storm report, Jan 10, 11:46 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1146 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM TSTM WND DMG 4 WSW THE WOODLANDS 30.13N 95.55W
01/10/2020 HARRIS TX FIRE DEPT/RESCUE
CREW IN HAVEN LAKES ESTATES AREA REPORTED
DOWNED TREES NEAR KUYKENDAHL RD & HUFSMITH
RD.
&&
TJCLocal storm report, Jan 10, 11:56 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1156 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 7 W RIVERSIDE 30.83N 95.52W
01/10/2020 WALKER TX EMERGENCY MNGR
ROOF COLLAPSE ON MOBILE HOME.
&&
TJCLocal storm report, Jan 10, 11:59 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1159 PM CST FRI JAN 10 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1132 PM TSTM WND DMG 4 WSW THE WOODLANDS 30.14N 95.54W
01/10/2020 HARRIS TX FIRE DEPT/RESCUE
TREES DOWN ON HOME ON DRYBROOK RD, CAUSING A
GAS LEAK.
&&
TJCLocal storm report, Jan 11, 12:02 AM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1202 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 PM TSTM WND DMG 5 ESE WIXON VALLEY 30.72N 96.25W
01/10/2020 BRAZOS TX EMERGENCY MNGR
ROOF BLOWN OFF HOME. DAMAGE TO TREES AND
POWER LINES.
&&
TJCLocal storm report, Jan 11, 12:14 AM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1214 AM CST SAT JAN 11 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1105 PM TSTM WND DMG 1 WSW EAGLE LAKE 29.58N 96.34W
01/10/2020 COLORADO TX EMERGENCY MNGR
LINE OF TREE AND STRUCTURAL DAMAGE NEAR S
MCCARTY AVE.
&&
TJCThe office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 9:25 PM CST | Severe Thunderstorm Warning | HGX | Austin, Brazos, Burleson, Grimes, Madison, Waller and 1 more | 50 min |
| Jan 10, 9:34 PM CST | Tornado Warning | HGX | Burleson | 26 min |
| Jan 10, 9:56 PM CST | Special Weather Statement | HGX | Austin, Colorado | 49 min |
| Jan 10, 10:15 PM CST | Severe Thunderstorm Warning | HGX | Brazos, Burleson, Grimes, Houston, Madison, Montgomery and 2 more | 45 min |
| Jan 10, 10:19 PM CST | Special Weather Statement | HGX | Austin, Colorado, Waller | 41 min |
| Jan 10, 10:47 PM CST | Severe Thunderstorm Warning | HGX | Grimes, Montgomery, Waller | 28 min |
| Jan 10, 10:55 PM CST | Tornado Warning | HGX | Harris, Montgomery, Waller | 35 min |
| Jan 10, 11:15 PM CST | Special Weather Statement | HGX | Polk, San Jacinto, Trinity, Walker | 45 min |
| Jan 10, 11:22 PM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, San Jacinto, Walker | 38 min |
| Jan 10, 11:33 PM CST | Special Weather Statement | HGX | Fort Bend, Harris | 42 min |
| Jan 10, 11:46 PM CST | Tornado Warning | HGX | Fort Bend, Harris | 9 min |
| Jan 10, 11:52 PM CST | Severe Thunderstorm Warning | HGX | Harris, Liberty, Montgomery, Polk, San Jacinto | 38 min |
| Jan 10, 11:56 PM CST | Severe Thunderstorm Warning | HGX | Brazoria, Fort Bend, Harris | 34 min |
| Jan 11, 12:05 AM CST | Special Marine Warning | HGX | 85 min | |
| Jan 11, 12:23 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Harris, Liberty, Polk and 1 more | 52 min |
| Jan 11, 12:50 AM CST | Tornado Warning | HGX | Brazoria, Galveston | 25 min |
| Jan 11, 1:11 AM CST | Severe Thunderstorm Warning | HGX | Brazoria, Chambers, Galveston, Liberty | 49 min |
| Jan 11, 1:12 AM CST | Special Marine Warning | HGX | 2 hr | |
| Jan 11, 3:09 AM CST | Special Marine Warning | HGX | 36 min |
Nearby
Tornado Warnings in Texas, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.